finished prednisolone 2 weeks back, still aching - PMRGCAuk

PMRGCAuk

13,396 members24,389 posts

finished prednisolone 2 weeks back, still aching

Mercedes321
Mercedes321

Wish I'd found this forum earlier, thank you to all for helpful advice and comments. I was diagnosed in Jan 2019 with PMR and my GP def thought I had GCA leading up to that (terrible migraine like continuous headaches, sickness, light sensitivity and massive weight loss - couldn't eat anything really). Had lots of tests via RAMU (rapid access medical unit) but nothing showed cause of headaches. Neurologist said was cluster headaches). Tried acupuncture in desperation, 1st practitioner didn't really help long term, later changed to another practitioner who has been more than brilliant. Basically the headaches receded quite quickly and he gave lots of practical advice about only eating well cooked small meals, nothing raw, making sure I went out daily or at very least stood at my front door to get fresh air) etc. Have stuck with him throughout. I went on to statins on GP advice and quickly developed v bad muscles pains which can be a side effect of statins. GP did another blood test which showed raised inflammation levels and put me on to 60mgs prednisolone straight away as she feared GCA and had further investigations and referral to Rheumatology. Great response to Pred, all aches disappeared though v tired and brain fog at times. Have gradually reduced, with some hiccups since 2019. Came off beginning of Feb 2021. Just had consultation with Rheumatology consultant. Since I was on lower doses of Pred, aches returned, pelvis, top of thighs and top of arms. Sometimes quite bad even now off Pred. Rheumatologist says this can happen but my blood tests are fine so PMR has not returned. Sorry so long but my question is:

Rheumatology says some people continue with pains and it should fade out. He will take a further blood test as he says maybe my body still had high cortisone levels. If it does he will prescribe Amitryptilline which should help my sleeping at night (some nights I manage about 2 hrs sleep and funnily enough I often feel more energetic and less pain on following day, other nights can fluctuate between 4 hrs and 6 hours). I am a bit alarmed reading experiences of others on amitryptilline. Has it worked for some?

I'm pretty sure the consultant said cortisone not cortisol. I thought cortisone was the synthetic hormone in pred. Coul d it still be in my body and why would it cause the aches. I didn't manage to be quick off the mark to ask him (on phone).

Do others have these ongoing pains once off Pred? If so, how long do they last?

Unfortunately despite taking alendronic acid and Adcal to counteract osteoporosis I have developed it quite badly. Have also had rapidly deteriorating eyesight due to cataracts so on waiting list now for op.

Will be back to acupuncturist now had the covid jab so think he will help me.

Good luck to you all.

10 Replies
DorsetLady
DorsetLadyPMRGCAuk volunteer

Hi,

“Since I was on lower doses of Pred, aches returned, pelvis, top of thighs and top of arms. Sometimes quite bad even now off Pred. Rheumatologist says this can happen but my blood tests are fine so PMR has not returned”.

First sentence indicates that PMR had begun to flare at lower doses....and has continued.

Rheumy’s response is misleading, if your PMR has gone into full remission then you shouldn’t have symptoms. As for blood tests, a couple of factors, up to 20% of patients don’t have raised markers, and even for those that do, they can lag behind the symptoms.

Not really sure why he thinks you have high cortisol- it can cause muscle aches, but other symptoms are more obvious - like weight gain, high blood pressure, mood swings....do you have any of those?

Cannot comment on Amitriptyline sorry, but other will.

Let’s hope you cataracts are operated on soon, and let us know how you get on with acupuncture and further blood tests.

Thanks so much for prompt reply. I don't have weight gain nor mood swings but I'll check blood pressure as we have a machine at home. V interesting that 20% don't have raised markers or they lag behind, maybe that's me. I slowly stepped down the Pred and had to go up a couple of times but slogged on as was v keen not to be on pred due to osteoporosis. Be interesting to see blood test results.

Sounds like a bit of a dog’s dinner! The idea that Pred causes aches and pains at very low levels has been mentioned by some docs, judging by what others have said on this forum now and again. I’d love to know what their evidence is. There is steroid induced myopathy at high doses. Have a read of this, it explains what it is and how you diagnose it.

emedicine.medscape.com/arti...

To say you might have high cortisol and therefore pains doesn’t make sense. It has a fairly short half life which is why it has to be taken daily so high levels won’t be there and you get a relapse. You stopped two weeks ago, presumably from quite a low level of dose. If anything, you might have low levels of cortisol (the natural one) because your adrenal axis hasn’t got back to full operation yet which can cause general aches. Yes, the effect on tissues can take a while to go, but that is not the same as having a high cortisone (yes the synthetic one) level in your blood. Aches and pains can also be caused by the effect of Pred that weakens muscles and ligaments making them more prone to injury which is why the message is always to build up slowly from a very low level. I found this kind of pain can be easily linked to starting and stopping a certain activity.Better docs say symptoms trump numbers and indeed, inflammatory markers can lag behind. As DL says 20% don’t have raised ones at all, including me.

Given it is only 2 years since you started, it is quite possible your autoimmune activity is still bubbling away.

Mercedes321
Mercedes321 in reply to SnazzyD

Yes low levels of cortisol and my autoimmune system still chaotic makes more sense. It's only recently I took on board that Pred can weaken muscles and ligaments when I finally had a gluteal tendonopathy diagnosed via MRI scan & the physio told me. Is taking ages to mend despite assiduous application to targeted exercises! I find all this easier to tolerate if I have good explanations and can make sense of what my body is/isn't doing so thanks for your help. Will read the link you sent.

Amitriptyline is apparently the most prescribed drug in the world. I am not sure if that is good or bad news!!!

Mercedes321
Mercedes321 in reply to piglette

Yes I thought as much. Will definitely question it with consultant. Thanks for your help.

PMRpro
PMRproAmbassador

No, all pred is out of the body within about 24 hours of taking it - and after being on pred for 2 years you are more likley to have low cortisol levels still, or at least variable level. No idea what he is on about!

I agree with DL - your PMR is still there, albeit it at a very low level and there is enough to be uncomfortable but not enough to trigger the liver to produce the proteins that cause the markers to go up. It isn't uncommon - whatever he thinks.

It IS possible that this is just your body adjusting to no pred and the adrenal function isn't all it should be yet. That can cause aches and pain - and it appears once you get down to low doses of pred that aren't enough for the functions the body needs it for and the cortisol top-up is still deficient. But if that is the case it should improve over time. If it doesn't and even more if it worsens, don't give up, find a different doctor if necessary.

I just wanted to add that during my 5 years of PMR/GCA/LVV, I have found 10 mgs of Amitriptyline taken at bedtime enables me to feel comfortable enough to sleep. I took it at the beginning and in recent months when insomnia became problematic again. What particular things worry you about it? I seem to remember strange dreams initially.

Thanks for reply. I just read some people struggle with amitryptilline. In fact, I'm not that bothered by the lack of sleep as it occurs about once or twice every three or four nights and sometimes I think it's because I've had a lot of sugar (we've had a lot of birthday cakes recently!) as I don't really eat sweet stuff except for fruit, sometimes because I'm worried about something but other times can't really see a reason. It's really the pain that bothers me, but it does fluctuate. For instance today I could hardly do the pilates class and took it v easy, especially pain in upper arms, and felt tired and despondent. then this afternoon after nap was a different woman! Still stiffness but less pain.

DorsetLady
DorsetLadyPMRGCAuk volunteer in reply to Mercedes321

Your “today” sounds very much like a combination of adrenals stuttering (tired and despondent, but rallying after nap) and your PMR (stiffness) pottering along...as PMRpro says not enough to be a full blown issue, but enough to be a nuisance. Do you have any Pred? Just a very small dose may make a difference.

You may also like...